Aa
A
A
A
Close
STDs Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Genital Warts

Hello, Thanks for the great forums.

I am a female virgin. I dated a guy for a few months and during that time, i received oral sex from him twice. He never fingered me and we never rubbed our genitals against each other- he would just touch my vagina with his fingers. Weeks later, my vagina got swollen and i got a large 'bump' on my inner labia, I could barely walk due to this. My doctor wasnt sure of what it was until about a week later when the swelling went down a bit and i was still left with the large bump. She diagnosed me with genital warts however she referred me to a gyno who also said i have genital warts and prescribed aldara cream.

So i began using aldara cream, however on the 3rd week i got severe bad reactions. After every application the wart would actual get bigger in size and i would get tingly feelings in my genitals and due to that i wouldnt be able to sleep at night. Also i would get a fever the next day and i would feel extremely tired and would have to lie in bed the whole of the next day. This happened 3 times on 3 different application days of the aldara so i stopped using it. I was tested for all other stds and the results came back negative. Also after my first big wart, i got a few others around the anus area. Here are my questions:

1) Is there a chance that what i have is not a wart but something else due to my reactions to the aldara and the fact that the wart would get bigger the next day?

2) I am on holiday in a different country and cannot go see a doc now, so do you think i should go back to using the aldara cream? i have stopped using it for about a week and a half now

3) Ive had increased discharge since my symptoms have come up, so i was wondering does genital warts cause excess discharge?

4) Other than the wart that i have, my genitals are still swollen since july 22 (before i used aldara), which was when i got my symptoms, so i was wondering does genital warts cause ur vagina to remain to be swollen?

5) Also would the warts go away on their own if i didnt treat them or would it just get worse?

I just dont know what to do now since im too scared to go back to using the aldara and there's no one i can currently see.

Thanks for your help!
6 Responses
239123 tn?1267651214
MEDICAL PROFESSIONAL
I'll go straight to your questions.

1) Most doctors can accurately recognize and diagnose genital warts.  On the other hand, as you apparently know, your risk seems to have been low, so that has to raise a question about whether the dianosis was accurate.  Imiquimod (Aldara) works by causing the wart to become inflamed, so early swelling and pain are common.  However, normally the wart would start to shrink within 3 weeks, so that might be additional evidence that you have something other than warts.

2) You really need to see a health care provider.  I cannot give specific treatment advice one way or the other; that's to close to practicing medicine from a distance, which I cannot do.  It should be possible (even if inconvenient) to find a knowledgeable provider, especially if you are in an industrialized country.  If nothing else, contact any major (expensive) hotel that serves western tourists and they'll probably be able to help you find a reliable, English-speaking doctor.

3, 4) Warts themselves generally don't cause vaginal discharge, or genital swelling and irritationm and inflammation from Aldara should clear up within a few days of stopping treatment.

5) Warts eventually clear up on their own, but it can take many months.

Bottom line (no pun intended):  You need to find a way to see a health care provider.  Sorry I can't be more helpful than that.

Best wishes--  HHH, MD
Avatar universal
Thanks for the reply.

One last question: is there anything that can explain why my genitals are swollen and have been like that for the past couple of months?

Thanks!
239123 tn?1267651214
MEDICAL PROFESSIONAL
As speculation, it seems possible that most of your symptoms--itching, irritation, swelling, discharge--could all be due to a yeast infection.  Yeast won't cause wart-like bumps, though.  If you really cannot get to a provider, you could try an over-the-counter yeast treatment.  Look for a product for which the active ingrediate ends in "azole", like miconazole, butaconazole, and many others.  But if things don't promtly and completely clear up, definitely see a provider.

HHH, MD
Avatar universal
Hi Doc

I started using Aldara 4 weeks ago on warts that had been consistently reacurring on my perenium area. (I am female). The Aldara has worked well and made them shrink away. I was hoping you would know - Will it do any harm if I continue to apply the cream in this reaccuring area for another few weeks so that they dont reaccur again so soon? I was told it draws the immune system to the area. I have just spent alot of money on this cream and would like to keep using it while I have some left if it will prevent them returning. Thanks so much for your time.
239123 tn?1267651214
MEDICAL PROFESSIONAL
I'm glad you saw a provider and got it sorted out.  Most likely you can rely on the second provider's diagnosis and advice, not the first--if only because your risk for genital warts was so low, making that diagnosis less credible than skin tags.

Sorry, I can't predict whether any particular skin tag or other bump will regress in size or when.  The specialist should be able to answer that question, though.

Thanks for the thanks.  Best wishes--

HHH, MD
Avatar universal
Hello again,

i was actually able to find a specialist and so i went and saw her and after taking a look at my genitals, she informed me that what i have is not genital warts but skin tags! she also told me that i should stop the aldara and that i should have never been prescribed with it since i dont have warts.

So now i have completly different opinions from different doctors, but i think i trust the last one that i saw most since shes a specialist. But the only concern that i have is that she said that the 'bump' on my labia is normal and part of my skin, thats its not a wart or skin tag (just the ones around the anus are skin tags) and that genitals can change the way they look and that thats how my genitals will look from now on.

This confused me because to me it doesnt make sense how all of a sudden i get a big bump and swollenness (thats still there) on my vagina and thats supposed to be normal and permanent, would u know anything about that, as in why the change in texture and look and if its possible? and also if im supposed to assume that it'll never go back to 'normal' size and this is what it'll look like from now on?

Thanks alot for your help!
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are 16 facts you need to know to protect yourself from contracting or spreading a sexually transmitted disease.
How do you keep things safer between the sheets? We explore your options.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
The warning signs of HIV may not be what you think. Our HIV and STD expert Sean Cummings reports in-depth on the HIV "Triad" and other early symptoms of this disease.